Missouri, 2010

Hail in Missouri, April 2, 2010

April 2, 2010 · NWS EAX · 1 event in 1 county or zone

A thunderstorm produced hail in Bates County, April 2, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm produced hail in Bates County, April 2, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 2, 6:01 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 2, 6:01 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT FRI APR 2 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SYNOPSIS:
A POWERFUL UPPER LEVEL SYSTEM WAS SLOWLY TRACKING TO THE EAST WITH
CONVECTION WELL OUT AHEAD OF THE SYSTEM. LATEST SURFACE ANALYSIS
SHOWED THE COLD FRONT MOVING THROUGH EASTERN KANSAS. THUNDERSTORMS IN
EASTERN OKLAHOMA AND ARKANSAS HAVE SPREAD A THICK CIRRUS SHIELD OVER
THE FORECAST AREA WHICH HAS HAMPERED SURFACE TEMPERATURES THIS
AFTERNOON AND AS A RESULT SURFACE BASED CAPE IS VERY LOW OR NON-
EXISTENT.

THIS EVENING AND TONIGHT:
CAN NOT RULE OUT A FEW SHOWERS DEVELOPING AS THE FRONT BEGINS TO
PUSH THROUGH THE AREA. BUT WITH CONVECTIVE INSTABILITY VERY LIMITED
THE THREAT FOR SEVERE WEATHER APPEARS VERY MINIMAL RIGHT NOW. THE
COLD FRONT IS EXPECTED TO PUSH EAST OF THE FORECAST AREA AROUND
MIDNIGHT AS THE UPPER SHORTWAVE TROUGH MOVES EAST. SO HAVE REMOVED
PRECIPITATION CHANCES AFTER MIDNIGHT.

SATURDAY - SUNDAY:
MOISTURE SHOULD LARGELY BE SCOURED FROM THE IMMEDIATE AREA AND ZONAL
FLOW WITH NO SIGNIFICANT SHORT WAVE TROUGHS SHOULD PROMOTE QUIET
WEATHER FOR THIS PERIOD.

SUNDAY NIGHT INTO EARLY NEXT WEEK:
MODELS HAVE BEEN FAIRLY CONSISTENT OVER THE LAST FEW RUNS IN LIFTING
A WARM FRONT INTO THE AREA LATE SUNDAY NIGHT/EARLY MONDAY MORNING. A
STRONG LOW LEVEL JET SHOULD FEED AMPLE MOISTURE INTO THE FRONT WITH
VERY GOOD CONVERGENCE ALONG THE FRONT AS IT LIFTS INTO THE AREA. AS
A RESULT HAVE INCREASED PRECIPITATION CHANCES...MAINLY ALONG AND
SOUTH OF THE MISSOURI RIVER DURING THE OVERNIGHT PERIODS.
THUNDERSTORM CHANCES SHOULD LIFT NORTHWARD DURING THE DAY AS THE
FRONT LIFTS NORTH INTO IOWA/NEBRASKA.

A POTENT SHORT WAVE TROUGH IS EXPECTED TO MOVE INTO THE PLAINS
DURING THE DAY TUESDAY. MODELS ARE SHOWING A LITTLE BETTER AGREEMENT
WITH THIS FORECAST PACKAGE THAN YESTERDAY. AS A RESULT THE BEST
CHANCES FOR THUNDERSTORM ACTIVITY APPEARS TO BE TUESDAY AFTERNOON
THROUGH WEDNESDAY.

CDB

&&

.AVIATION...

SURFACE DRYLINE ADVANCING ACROSS THE KANSAS CITY TERMINALS AT THE
MOMENT WITH SHARPLY DRIER SURFACE AIRMASS TO FILTER IN OVER THE NEXT
HOUR OR TWO. FEW VFR CUMULUS WILL MOVE EAST AND DISSIPATE...LEAVING
FAIR SKIES OVERNIGHT.

SOUTHWEST WINDS WILL CONTINUE AT 8 TO 10 KNOTS THIS EVENING...THEN
SHIFT INTO THE WEST-NORTHWEST TOWARD MIDNIGHT WITH A SECONDARY
FRONTAL PASSAGE. HIGH PRESSURE TO QUICKLY SKIRT SOUTH OF THE REGION
TOMORROW WITH WINDS ALREADY RETURNING BACK TO THE SOUTH BY 00Z.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 2, 6:05 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT FRI APR 2 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
705 PM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 A STATIONARY FRONT WILL SLOWLY RETREAT NORTHWARD AS A WARM FRONT
 MONDAY INTO MONDAY NIGHT. THIS BOUNDARY WILL SERVE AS THE FOCUS FOR
 REPEATED THUNDERSTORM DEVELOP FROM LATE SUNDAY NIGHT THROUGH MONDAY
 EVENING...WITH ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY MORNING AS
 A COLD FRONT SWEEPS ACROSS THE AREA. BOTH EVENTS WILL HAVE THE
 POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.

BOOKBINDER

In the hours before

Local storm report, Apr 2, 2:59 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     2 W DE SOTO             38.97N 94.99W
04/02/2010  E60.00 MPH       JOHNSON            KS   PUBLIC

            ALONG KANSAS HIGHWAY 10 TO THE WEST OF DESOTO.

0930 AM     TSTM WND GST     OLATHE                  38.89N 94.81W
04/02/2010  E60.00 MPH       JOHNSON            KS   TRAINED SPOTTER

0930 AM     TSTM WND DMG     4 W BONNER SPRINGS      39.05N 94.96W
04/02/2010                   LEAVENWORTH        KS   EMERGENCY MNGR

            120 X 40 FT BARN ROOF AND FRONT SIDE OF BARN DESTROYED AT
            158TH AND K 32. TRAVEL TRAILER TURNED OVER AT 166TH AND
            STILLWELL RD.

0930 AM     TSTM WND DMG     BLUE MOUND              38.09N 95.01W
04/02/2010                   LINN               KS   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO SEVERAL METAL BUILDINGS IN THE BLUE
            MOUND AND CENTERVILLE AREAS.

0930 AM     TSTM WND DMG     3 SSW BONNER SPRINGS    39.01N 94.90W
04/02/2010                   LEAVENWORTH        KS   EMERGENCY MNGR

            ROOF BLOWN OFF A HOUSE A 142ND AND KRIEDER RD.

0945 AM     TSTM WND GST     PLATTE CITY             39.36N 94.78W
04/02/2010  E60.00 MPH       PLATTE             MO   AMATEUR RADIO

            THUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH NEAR THE
            INTERSTATE 29 AND HWY 92 AREA.

0946 AM     TSTM WND GST     KCI AIRPORT             39.30N 94.72W
04/02/2010  M62.00 MPH       PLATTE             MO   ASOS

0948 AM     TSTM WND GST     RIVERSIDE               39.17N 94.63W
04/02/2010  E70.00 MPH       PLATTE             MO   PUBLIC

            WINDS ESTIMATED AROUND 70 MPH...TREE LIMBS BROKEN AND
            SMALL TREES BLOWN OVER

0955 AM     TSTM WND DMG     4 SSE PLATTE CITY       39.31N 94.75W
04/02/2010                   PLATTE             MO   STORM CHASER

            KANSAS CITY INTERNATIONAL AIRPORT HAD SIGNS WITH CONCRETE
            BASES BLOWN OVER

0955 AM     TSTM WND DMG     PLATTE CITY             39.36N 94.78W
04/02/2010                   PLATTE             MO   PUBLIC

            POWER LINES DOWN AT I-29 AND HWY 92.

0957 AM     TSTM WND DMG     4 SSE PLATTE CITY       39.31N 94.75W
04/02/2010                   PLATTE             MO   EMERGENCY MNGR

            THREE SEMI TRACTOR TRAILERS BLOWN OVER AT I29 AND MEXICO
            CITY AVENUE.

0958 AM     TSTM WND GST     2 N LEES SUMMIT         38.95N 94.38W
04/02/2010  E70.00 MPH       JACKSON            MO   NWS EMPLOYEE

            LARGE PIECE OF SHEET METAL BLEW ACROSS I-470 AND TWO CARS
            BLOWN OFF THE ROAD

1000 AM     TSTM WND GST     3 N GLADSTONE           39.26N 94.56W
04/02/2010  E60.00 MPH       CLAY               MO   NWS EMPLOYEE

1000 AM     TSTM WND GST     GOWER                   39.61N 94.59W
04/02/2010  E70.00 MPH       CLINTON            MO   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS RELAYED BY BROADCAST MEDIA

1000 AM     TSTM WND DMG     ST JOSEPH               39.76N 94.85W
04/02/2010                   BUCHANAN           MO   PUBLIC

            TREE BLOWN OVER BY STRONG THUNDERSTORM WINDS.

1001 AM     TSTM WND GST     LEES SUMMIT             38.92N 94.38W
04/02/2010  E60.00 MPH       JACKSON            MO   NWS EMPLOYEE

1005 AM     TSTM WND DMG     GRAIN VALLEY            39.01N 94.21W
04/02/2010                   JACKSON            MO   PUBLIC

            TREE LIMBS DOWN...POWER OUT...LAWN FURNITURE BLOWN DOWN
            STREET

1010 AM     TSTM WND DMG     1 E OSBORN              39.75N 94.34W
04/02/2010                   DEKALB             MO   LAW ENFORCEMENT

            10 POWER POLES SNAPPED ALONG US HIGHWAY 36 NEAR OSBORN.

1025 AM     TSTM WND GST     LATHROP                 39.55N 94.33W
04/02/2010  E70.00 MPH       CLINTON            MO   TRAINED SPOTTER

            WINDS IN DOWNTOWN LATHROP ESTIMATED BETWEEN 60 AND 70
            MPH.

1035 AM     TSTM WND DMG     HAMILTON                39.74N 94.00W
04/02/2010                   CALDWELL           MO   EMERGENCY MNGR

            SEMI-TRUCK BLOWN OFF THE ROAD NEAR THE JUNCTION OF US
            HIGHWAY 36 AND MISSOURI HIGHWAY 13 NEAR HAMILTON.

1040 AM     TSTM WND DMG     GALLATIN                39.91N 93.96W
04/02/2010                   DAVIESS            MO   CO-OP OBSERVER

            ROOF BLOWN OFF OF MASONIC LODGE IN GALLATIN

1040 AM     TSTM WND DMG     GALLATIN                39.91N 93.96W
04/02/2010                   DAVIESS            MO   EMERGENCY MNGR

            EMERGENCY MANAGER AND A TRAINED SPOTTER REPORT A CHIMNEY
            COLLAPSE ALONG WITH ROOFS BLOWN OFF BUILDINGS.

1045 AM     TSTM WND GST     JAMESPORT               39.97N 93.80W
04/02/2010  E80.00 MPH       DAVIESS            MO   EMERGENCY MNGR

            ESTIMATED 80 MPH WINDS REPORTED IN JAMESPORT. SHEDS
            OVERTUNRED.

1045 AM     TSTM WND DMG     GALLATIN                39.91N 93.96W
04/02/2010                   DAVIESS            MO   CO-OP OBSERVER

            BARN BLOWN DOWN ALONG BUSINESS HWY 6...ALSO A 2 FT
            DIAMETER TREE WAS UPROOTED.

1050 AM     TSTM WND DMG     1 WSW BETHANY           40.26N 94.05W
04/02/2010                   HARRISON           MO   TRAINED SPOTTER

            NUMEROUS BUILDINGS HAVE LOST ROOF VENTS AND NUMEROUS
            SHEDS HAVE BEEN BLOWN OVER IN BETHANY.

1101 AM     TSTM WND DMG     ALBANY                  40.25N 94.33W
04/02/2010                   GENTRY             MO   LAW ENFORCEMENT

            DAMAGE TO A MACHINE SHED...WITH DEBRIS CARRIED AROUND A
            HALF MILE DOWNWIND.

1107 AM     TSTM WND DMG     3 N PRINCETON           40.44N 93.59W
04/02/2010                   MERCER             MO   LAW ENFORCEMENT

            FARM BUILDING ROOF COLLAPSE

1107 AM     TSTM WND DMG     PRINCETON               40.40N 93.59W
04/02/2010                   MERCER             MO   FIRE DEPT/RESCUE

            WEST SIDE OF TRUCK SHOP ON THE NORTH SIDE OF TOWN
            DESTOYED. ROOF DAMAGE AND MULTIPLE TREE LIMBS DOWN
            THROUGHOUT PRINCETON.

1112 AM     TSTM WND DMG     3 NE ALBANY             40.28N 94.29W
04/02/2010                   GENTRY             MO   LAW ENFORCEMENT

            BARN ROOF PEELED OFF.

&&

DDEROCHE
Local storm report, Apr 2, 3:37 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     TSTM WND DMG     2 E GRANDVIEW           38.88N 94.49W
04/02/2010                   JACKSON            MO   LAW ENFORCEMENT

            TELEPHONE POLE SNAPPED AT HIGH GROVERD AND RAYTOWN RD IN
            BLUE SPRINGS NEAR THE ENTRANCE OF ODONNELL PARK.

&&

DDEROCHE
Local storm report, Apr 2, 4:15 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND GST     MISSOURI CITY           39.24N 94.30W
04/02/2010  E85 MPH          CLAY               MO   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS SNAPPED AND POWERLINES DOWN.

1038 AM     TSTM WND DMG     4 W GALLATIN            39.91N 94.04W
04/02/2010                   DAVIESS            MO   LAW ENFORCEMENT

            BOATS BLOWN OVER AT LAKE VIKING.

&&

ACH
Local storm report, Apr 2, 4:27 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     2 N FARMERSVILLE        39.99N 93.53W
04/02/2010                   GRUNDY             MO   TRAINED SPOTTER

            ABANDONED OLD MOBILE HOME HAD ROOF BLOWN OFF. DEBRIS WAS
            SCATTERED ABOUT 100 YARDS. SEVERAL 2 TO 3 INCH LIMBS
            DOWN.

&&

DDEROCHE
Local storm report, Apr 2, 4:28 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     3 SE TRENTON            40.05N 93.56W
04/02/2010                   GRUNDY             MO   TRAINED SPOTTER

            METAL FLAG POLE BENT OVER. LARGE TREE SNAPPED ALONG EAST
            SIDE OF US 65.

&&

DDEROCHE
Special weather statement, Apr 2, 6:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT FRI APR 2 2010

MOZ043-053-030115-
BATES-CASS-
738 PM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BATES AND SOUTHERN
CASS COUNTIES UNTIL 815 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF DREXEL...OR NEAR
AMSTERDAM...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE OR SMALLER HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
BRIEF DOWNPOURS.

THIS STORM WILL TRACK ACROSS NORTHWEST BATES COUNTY...REACHING NEAR
ARCHIE BY 8 PM IF IT HOLDS TOGETHER.

LAT...LON 3833 9462 3841 9462 3843 9462 3857 9437
      3840 9434

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bates

When
April 2, 6:40 PM CST
Where
Bates County, 0.54 mi W of Amsterdam
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -94.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225954.